PHARM Podcast 163 Better Dead than VerSed Or How We ditched Midazoslam in Queensland for chemical restraint
on todays episode, I discuss the case to ditch midazolam for acute sedation of behavioural disturbance. Here are the four deaths I refer to in the podcast.
The 2007 death of David Lee(pg70) was due to excessive sedation from midazolam infusion in Port Hedland hospital. He suffered from Schizophrenia and was under the involuntary status of the mental health act. A followup report here (pg13) concludes lack of adequate staffing should not be justification to use excessive chemical restraint measures.
A very similar case of chemical restraint related death was noted here in 2009 in Western Australia(pg22) , whereby an Aboriginal man with schizophrenia was excessively sedated with midazolam infusion yet again. The cause of death was pulmonary embolus but it is likely this was a result of prolonged immobilisation as a result of the excessive sedation , its resultant pulmonary aspiration syndrome and need for ICU level admission.
In 2010, in Townsville, Lyji Vaggs died after chemical restraint with olanzapine and then midazolam was administered for acute agitation in the mental health unit of the main hospital.
In 2015, David Dungay died in the psychiatric unit of the Long Bay prison after being physically restrained then administered midazolam via injection. He had been diagnosed with schizophrenia whilst in prison and was improving on appropriate medication. The coronial inquest into his unnatural death is still pending.
Here in my state of Queensland, we ditched midazolam from emergency department guidelines for acute severe behavioural disturbance in November 2016 :
Management of patients with Acute Severe Behavioural Disturbance in Emergency Departments (Qld Health , 2016) (parenteral sedation first line choice is droperidol)
Podcast ( available here and on iTunes)
Right Click and Choose Save-as to Download the Podcast.